Estradiol is commonly prescribed estrogen therapy. Previous studies have shown that rats treated with hormone have increased sugar consumption. But according to new research, blocking opioid receptors in the body can reverse this effect. The results will be presented at the Annual Meeting of the American Physiological Society (APS) in Experimental Biology 2019 in Orlando, FL.
Estradiol is a natural hormone estrogen and a common drug used in various hormonal treatments, such as hormone therapy in menopause and birth control. Previous research from this research team has shown that replacement of estradiol in the rat model of menopause caused rats to consume more sugar solutions offered.
Since it is known that the opioid system contributes to the excessive consumption of very tasty foods, researchers have decided to examine its role in the effects of estradiol on sugar intake. Rats were given or treated with estradiol or control. The researchers then continued to give rats naltrexone, which blocks opioid receptors, or saline. In the second experiment, the research team injected naltrexone or DAMGO, a synthetic compound that stimulates the opioid system in the nucleus accumbens. In the first experiment, treatment with naltrexone has changed the increase in sugar consumption associated with estradiol. Injection DAMGO stimulated the intake of sugar in both treated and control rats, but the effect was lower in rats treated with estradiol than in control rats. This suggests that the opioid system plays a role in increasing estrogen-induced sugar intake, but opioid receptors in nucleus accumbens are unlikely to be directly involved in increasing estrogen-induced sugar intake.
Principal author Kurumi Iida noted that these findings suggest that additional sugar intake is caused by estradiol "probably mediated by the opiate system." However, the potential location for this phenomenon remains unknown.
Source of the story:
The materials you get American Physiological Society. Note: The content can be edited for style and length.